Montana, 2016

High Wind in Montana, March 2, 2016

March 2, 2016 · NWS BYZ · 1 event in 1 county or zone

Tight pressure gradients ahead of a cold front, combined with steep lapse rates ahead of and behind the front, resulted in isolated high wind gusts across Southern Wheatland County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients ahead of a cold front, combined with steep lapse rates ahead of and behind the front, resulted in isolated high wind gusts across Southern Wheatland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 2, 9:17 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 2, 9:17 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
917 AM MST WED MAR 2 2016

.UPDATE...

JUST MADE SOME TWEAKS TO EXPAND THE POPS THIS MORNING BACK TO THE
WEST A LITTLE BASED ON THE THE CURRENT RADAR RETURNS. ALSO...TOOK
OUT THE MENTION OF A RAIN/SNOW MIX FROM MILES CITY SOUTH AND EAST.
TEMPERATURES ARE ALREAD INTO THE LOWER 40S. REST OF THE FORECAST
LOOKS GOOD. CONTINUING ALL OF THE CURRENT HIGHLIGHTS FOR NOW.
REIMER

&&

.SHORT TERM...VALID FOR TDY AND THU...

DYNAMIC SHORTWAVE ENERGY CRASHING ACROSS IDAHO AND WESTERN
MONTANA THIS MORNING. THIS WAVE INDUCES STRONG SURFACE PRESSURE
FALLS OVER MONTANA AND A DEEPENING LEE SURFACE TROUGH. THIS TROUGH
HAS KICKED WINDS UP AT LIVINGSTON AND NYE WHICH HIT ADVISORY
CRITERIA LATE TUESDAY EVENING. A COLD FRONT WAS ENTERING SOUTHWEST
MONTANA AND WILL SLIDE INTO LIVINGSTON THIS MORNING AND END THE
GAP FLOW. WINDS WILL THEN BE DRIVEN BY STRONG MIXING AS THE
SHORTWAVE DRIVES ACROSS. 700MB WINDS ARE PROGGED STRONGER TO THE
NORTH...SO NOT SURE ENOUGH THERE FOR ADVISORY LEVELS MIXED WINDS
AT LIVINGSTON THIS MORNING...BUT WILL BE CLOSE. WILL KEEP ADVISORY
GOING BUT THIS MAY BE ABLE TO BE CANCELLED EARLY AS MID LEVEL
WINDS DECREASE IN THE AFTERNOON. GUIDANCE DECREASES WINDS AT
LIVINGSTON IN THE AFTERNOON TOO.

GRADIENT STARTING TO COME TOGETHER FOR STRONGER WINDS FOR BIG
TIMBER TO HARLOWTON. MODELS PROGG THE STRONGEST GRADIENT THERE
THIS MORNING WITH 700MB WINDS INCREASING TO AROUND 55KTS THIS
MORNING. PATTERN LOOKS MORE FAVORABLE FOR HARLOWTON AS THE
STRONGEST WINDS ARE FARTHER NORTH. WILL KEEP WARNING IN PLACE.
STRONGER WINDS SPREAD OUT ONTO THE PLAINS TOO THIS MORNING. THE
STRONGEST WINDS ALOFT ARE IN THE MORNING...WITH MID LEVEL WINDS
DECREASING SLIGHTLY THROUGH THE DAY. HAVING A HARD TIME SEEING A
STRONG WINDOW OF SUBSIDENCE AS THE NORTHERN LOBE OF ENERGY AROUND
THE TROUGH SWINGS THROUGH IN THE AFTERNOON. LOOKS TO BE PERIODIC
ASCENT WHICH WOULD LIKELY HOLD SOME WINDS OFF THE SURFACE. WILL
KEEP STRONG WINDS AND NOT PULL THE TRIGGER ON ADDITIONAL WARNINGS.

SCATTERED SHOWERS LOOK GOOD FOR THE FORECAST TODAY IN AMIDST
STRONG DOWNSLOPE FLOW. REGIONAL MOSAIC ALREADY SHOWING SOME
WEAKENING OF SHOWERS OVER SOUTHWEST MONTANA AS DOWNSLOPE WINDS
INCREASE. WOULD NOT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES AS
SOME HAVE OCCURRED EARLIER WITH THE WAVE. TIMING OF THE STRONGEST
ASCENT MAINLY IN THE MORNING AND THAT NOT A GOOD TIME FOR THUNDER
SO WILL OPT TO LEAVE IT OUT FOR NOW. LINGERED POPS IN THE EAST
THIS EVENING BUT ENERGY EXITS QUICKLY SO WILL KEEP POPS LOW. WINDS
DECREASE QUICKLY BY THIS EVENING.

THURSDAY SHOULD BE A MAINLY DRY DAY. ANOTHER WAVE SPREADS
MOISTURE AND ASCENT INTO THE WEST LATE THURSDAY AFTERNOON AND THIS
WILL INFLUENCE THE MOUNTAINS WITH LOW POPS. THE SHORTWAVE SWEEPS
THROUGH THURSDAY NIGHT AND SPREADS LOW POPS ACROSS THE ENTIRE
AREA. THIS WAVE WAS MUCH WEAKER THAN PREVIOUS WAVES AND WILL NOT
PACK NEARLY AS MUCH WIND. TEMPERATURES WILL BE IN THE 50S TODAY
AND THEN RISE BACK TO AROUND 60 ON THURSDAY. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

AFTER A QUICK SHOT OF SHOWERS EARLY FRIDAY MORNING...RIDGING
QUICKLY BUILDS OVER THE REGION THROUGH SUNDAY. THIS WILL LIKELY
BRING THE WARMEST TEMPERATURES OF THE YEAR SO FAR. WARMEST SPOTS
WILL BE BILLINGS AND LOCATIONS WEST ON SATURDAY AFTERNOON WITH
TEMPS IN THE MID TO UPPER 60S...WHILE LOWER 60S EXPECTED OUT
EAST. RIDGING SLOWLY BREAKS AS MID TO UPPER 60S MOVE EAST WHILE
LOW 60S ARE EXPECTED IN CENTRAL AND WESTERN ZONES. CHANCES FOR
SHOWERS...AND A COOL DOWN...BEGIN TO MOVE IN SUNDAY NIGHT AS THE
LONGWAVE PATTERN DEEPENS ACROSS THE WESTERN CONUS.

HEIGHTS WILL CONTINUE TO LOWER THROUGH THE EARLY PART OF NEXT
WEEK AS DETERMINISTIC AND ENSEMBLE SOLUTIONS SHOW GOOD CONFIDENCE
IN THE EXTENDED FORECAST. WHAT THIS WILL MEAN FOR OUR AREA IS
SEASONABLE TEMPERATURES IN THE 40S AND INCREASED CHANCES FOR
PRECIPITATION. CURRENTLY THE BEST CHANCES FOR PRECIPITATION LOOK
TO BE ON MONDAY AS A SHORTWAVE DEEPENS AND MOVES UP FROM THE
SOUTH. DRIER CONDITIONS POSSIBLE ON TUESDAY BEFORE ANOTHER
DISTURBANCE MOVES IN WEDNESDAY...BRINGING ADDITIONAL CHANCES FOR
RAIN AND SNOW WITH IT. DOBBS.

&&

.AVIATION...

EXPECT GUSTY WEST TO NORTHWEST WINDS TO SPREAD ACROSS THE AREA
THIS MORNING AND INTO THE AFTERNOON. GUSTS OF 40 TO 45 KTS ARE
POSSIBLE. SCATTERED SHOWERS WILL CONTINUE FROM KBIL AND KSHR
EAST...AND COULD PRODUCE ISOLATED MVFR CONDITIONS. MOUNTAIN
OBSCURATIONS WILL ALSO CONTINUE. EXPECT WINDS TO DECREASE
OVERNIGHT. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 057 031/060 037/059 035/064 040/064 038/050 031/049
    2/W 11/B    20/U    00/B    01/B    32/W    11/B
LVM 052 032/057 033/052 033/059 040/059 032/043 027/044
    3/W 11/N    40/U    01/N    12/W    42/W    11/B
HDN 058 026/061 034/058 032/066 038/067 039/051 032/049
    2/W 11/B    20/U    00/B    01/U    32/W    12/W
MLS 054 027/057 034/056 033/064 038/067 041/051 031/047
    4/W 21/B    30/U    00/U    00/U    23/W    22/W
4BQ 054 026/058 033/055 032/063 036/067 038/048 031/046
    4/W 20/B    31/U    00/U    00/U    23/W    32/W
BHK 050 026/050 030/051 030/061 034/065 037/048 029/042
    5/W 20/B    41/N    00/U    00/U    13/W    43/W
SHR 053 027/059 031/053 029/061 032/064 036/045 028/044
    2/W 10/B    31/U    00/U    00/U    44/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 28-41.
     WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 2, 4:38 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
438 AM MST WED MAR 2 2016

MTZ031>033-036-037-021345-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
438 AM MST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
March 2, 11:15 AM MST to 3:00 PM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

A wind gust of 58 mph was reported just west of Harlowton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614343.